The Pill: A Possible Contributor to Coital Pain
Coital pain is an increasingly common reason for gynaecological consultations amongst young women. A new doctoral thesis from the Swedish medical university Karolinska Institutet shows that contraceptive pills can be a causal factor of the complaint.
Approximately 13 per cent of Swedish women between the ages of 20 and 29 say that they have had a prolonged period of coital pain, something which prevents them from enjoying a normal sex life and which can seriously affect their relationships. The majority of these women suffer from vulva vestibulitis, which is characterised by lasting penetrative pain and tenderness in the region around the vaginal opening (the vulvar vestibule). The researchers believe that the pain is caused by a combination of factors, both physical and mental, but the condition is poorly understood and there is no simple effective treatment. Gynaecologist Ulrika Johannesson has now demonstrated in her doctoral thesis that contraceptive pills affect the body in ways that can increase the risk of pain. Healthy women who are on the Pill have lower pain thresholds on the area around the vaginal opening, a greater number of superficial blood vessels, and a different mucosa profile than healthy women who do not take oral contraceptives. “These women are healthy and experience no pain during sexual intercourse,” says Dr Johannesson. “However, it is possible that changes in their mucosae make them less resistant to mechanical stress, and this can cause microfissures. We believe that this, in combination with the lower pain threshold, can contribute to vestibulitis.” Dr Johannesson’s thesis confirms previous research showing that long-term use of contraceptive pills can increase the chances of developing vestibulitis. However, she stresses that there is no reason for women to go off the Pill if they are not experiencing pain during sexual intercourse. “The Pill is an excellent form of contraceptive, but if you’re taking it and if you start getting problems with fissuring and pain, you should contact your doctor or your clinic; it’s a good idea to then go off the pill for a while to see if the problems go away,” she says. (Source: Katarina Sternudd : Karolinska Institutet : October 2007)